Mentalizing the Modes, Healing the Schemas A Heart and Wisdom approach to understand and heal our parts and their origins in unmet childhood needsHalf Day Online Meditation Workshop
- Date: Sunday 21st Feb 2020
- Cost: Sliding scale
- Instructor: Cedric Reeves
This workshop focuses on repairing early attachment conditioning through a series of guided meditations along with relevant psycho-education. It’s aimed at people who are looking to improve their psychological health, especially those who have tried other healing modalities with disappointing results.
- Half-day Online Workshop: Three sessions of 90-minutes, 4½ hours total.
- Live online sessions: The live sessions will be hosted on Zoom. An email with the zoom links will be sent to you after you have registered.
- Q&A: There will be opportunity to ask questions during the Q&A section.
- View at your own pace: The event will be recorded and sent out to registered participants for viewing on their own schedule.
- Partial attendance is fine - However you get best results if you attend all sessions.
- Late Starts: You can join even after it has started. We will send you the recordings and you will be able to catch up and watch on your own schedule.
What to Expect:
In this workshop we’ll take a both wisdom and heart approach to healing.
For the wisdom part we’ll do an investigative meditation practice looking at our fix habit patterns, our “Schema Modes”. Our modes are like parts in other psychological systems like IFS. We will investigate the origins of our parts/modes in aversive childhood experiences and develop understanding and compassion for our modes. We will see how these aspects of our selves are blameless and simply just impersonal responses to difficult situations. “Any other person would have responded the same way as me.”
Moreover, we’ll learn to be more aware of our parts/modes as they arise. We’ll sensitize ourselves such to “catch them’, instead of ‘them catching us’. Furthermore, we’ll develop mastery over them by learning how to use alternative means of emotional self-regulation (the Ideal Parent Figure Protocol in particular). Here it’s important to understand that our parts/modes are just maladaptive/afflictive means of self regulation. There are other means to stay emotionally self-regulated if we just learn the healthy techniques.
The guided mode meditation draws from Schema Therapy “modes work”. Jeffrey Young developed Schema Therapy in response to experiencing disappointing results with Cognitive Behavioral Therapy (CBT) in treating more deeply disturbed clients with the likes of borderline personality disorder and narcissistic personality disorder. Schema Therapy is a well researched and validated psycho-therapeutic modality effective for treating deep seated psychological disturbances.
For the corrective emotional experience part (a heart practice) of the workshop, we will do Ideal Parent Figure Protocol (IPF) guided meditation developed by Dan Brown to heal early attachment conditioning. The Ideal Parent Figure Protocol’s primary object is to repattern the Internal Working Model of Attachment from insecure attachment (dismissing, preoccupied, and disorganized) to secure attachment.
Attachment conditioning lays the foundation for developmental lines of:
- interpersonal relationships: both romantic and platonic
- emotional self-regulation
- exploration and healthy self-development
If attachment isn’t secure then further development in these areas is often disturbed.
Insecure attachment is a causal factor for many grave psychological conditions:
Dismissing Attachment is likely partially causal of: Narcissistic Personality Disorder, Obsessive Compulsive Personality Disorder, Antisocial Personality Disorder, Substance Abuse Disorder
Preoccupied Attachment is likely partially causal of: Histrionic Personality Disorder, Dependent Personality Disorder, Borderline Personality Disorder
Disorganized Attachment is likely partially causal of: Dissociative Identity Disorder, Paranoid Personality Disorder, Mixed Personality Disorder, and those disorders listed above.
Moreover, attachment disturbances can be causal to or exacerbate more common problems like depression, ADHD, and anxiety as well.
Guided meditation will be the main focus of the program. There will be ample opportunity to ask questions and share whatever you feel comfortable with. There will be no pressure to do so; passive participation is perfectly fine.
Workshop Structures: Psycho-Education and Guided Meditations
We will start with a brief lecture on attachment theory, attachment repair, Ideal Parent Figure Protocol (IPF), and then Schema Modes.
Guided meditation will be the primary means for working through the schemas. We will be taking an attachment theory based re-parenting approach in the guided meditation. These meditations will give us corrective emotional experiences. These will help us remap the ‘internal working model of attachment’ from insecure to secure.
- Ideal Parent Figure Protocol (IPF). Here we have imagined ideal parents re-parent us around our particular problematic parts/modes in question. This gives us the corrective emotional experience we need to heal at the root.
- “Mentalizating the Modes” Meditation. Mentalization, also known as meta-cognition is the ability to reflect on your own and others’ mental states. This helps us understand the motivations that drive behavior. Weak mentalization abilities are correlated with poorer functioning in life, and psychological disorders like personality disorders, depression, anxiety disorders, and substance abuse disorder. Strong mentalization is a hallmark of robust mental health. Understanding your own and others mental states helps to develop confidence in making sense out of the world and your experience of it. Particularly we’ll focus the mentalization meditation on the maladaptive modes (parts). This move us towards integrating our parts/modes in to a healthy and more unified healthy self.
- Tong Len, a Tibetan Buddhist compassion meditation. This will help us cultivate compassion generally and also particularly around the schemas or modes/parts in question. Moreover, by considering how others suffer with the same suffering we will see how we are not alone in our difficulties. This helps to normalize the painful experience of the schemas. Moreover, compassion around our shared difficulties further builds solidarity and a sense connection with others.
Most hours will consist of a 20 minute walking meditation session and a 40 minute seated guided meditation session. The walking meditation sessions will serve to help integrate the previous guided meditation session. Brief walking meditation instruction will be offered. Alternatively these 20 minute sessions can be used to journal or to just take a break. All three will help you integrate the previous guided meditation session.
There will be a lot of time for Q&A and spot coaching
We will be doing deep work on this workshop. For that reason please feel free to take a break at any point.
This program is based on sliding-scale in order to be accessible to anyone. Please feel free to share with any friends or family who you feel might benefit.
By the end of the workshop you will have:
- More understanding of the modes/parts from a schema therapy perspective like:
- Demanding internalized parent voices
- Overcompensation modes like “workaholic mode”, or “self-agrandiser mode”
- Avoidance detached modes like the “detached self-soother” and the “spaced out fantasy mode”
- Compliant surrender mode
- Vulnerable child mode (which we reparent with the IPF)
- Healthy Adult mode (which results out of the vulnerable child getting it’s needs met)
- A basic understanding of attachment theory, know the importance of attachment repair and how to start doing it with the Ideal Parent Figure Protocol.
- The importance of your personal explorations as a source for meaning in your life and more clarity on how to proceed in life towards those explorations and goals.
- A half day of attachment repair meditation that will start moving you towards a secure attachment conditioning.
- A very effective way to do emotional regulation on the spot in your daily life with ‘micro-hits’ of IPF
- A sense of camaraderie as a result of seeing how our psychological difficulties are rooted in common experiences that affect us all.
- Greater understanding and compassion for psychological problems and vulnerabilities that effect you and others.
- Less identification with your psychological maladies and quirks (ego-distonia with your maladaptive schemas).
- A better ability to observe your mind with meta-cognitive awareness as a result of the mentalization exercises peppered through the guided meditations.
- Less blame of self or others.
- Understanding of and compassion towards your parts/modes and needs
- Better understanding of your own relationship shortcomings and how to remedy them.
- A more coherent understanding of the role your childhood experiences had in producing your adult personality.
- Better appreciation for the importance and value of interpersonal collaboration.
Event Schedule (EST – New York)
First third: Introduction to Attachment Repair and Ideal Parent Figure Protocol
The last two thirds: Introduction to Schema Modes and Mentalizing the Modes guided meditation.
|10:00 AM||Opening notes & welcome||20 mins|
|10:20 AM||Basic psycho-education on the schemas and attachment theory, and how to heal attachment conditioning||1 hour|
|11:20 AM||Guided IPF & Tong Len meditation||40 mins|
|12:00 PM||Instruction on walking meditation & walking meditation||30 mins|
|12:30 PM||Guided meditation to heal emotional deprivation||40 mins|
|1:10 AM||Walking meditation or general break||20 mins|
|1:30 PM||Lunch Break||50 mins|
|2:20 PM||Guided meditation to heal mistrust and abuse||40 mins|
|3:00 PM||Walking meditation or general break||20 mins|
|3:20 PM||Guided meditation to heal abandonment and instability||40 mins|
|4:00 PM||Walking meditation or general break||20 mins|
|4:20 PM||Guided meditation to heal shame and defectiveness||40 mins|
|5:00 PM||Walking meditation or general break||20 mins|
|5:20 PM||Guided meditation to heal social isolation||40 mins|
|6:00 PM||Walking meditation or general break||20 mins|
|6:20 PM||Guided Meditation to develop Positive states||30 mins|
|7:00 PM||Final Q&A & wrap up.||30 mins|
We have a sliding scale to accommodate people of different means.
I have enough resources and would like to support others.
I have sufficient resources.
I have some resources.
I don't have the resources(pay whatever you can)
After clicking Register you can choose your payment amount.
Bank cards from certain counties might get an error. If so, please contact us saying ‘I can’t make payment via paypal for the Mentalizing the Modes workshop’ and we’ll send you other options.
Refunds: If you miss a class or are unsatisfied for any reason, simply let us know and we can issue you a full refund.
This event is meditation oriented, and is not psychotherapy or a substitute for psychotherapy. Cedric is a meditation teacher and not a psychotherapist.